Paper by Erik D. Demaine

Hugo A. Akitaya, Cordelia Avery, Joseph Bergeron, Erik D. Demaine, Justin Kopinsky, and Jason S. Ku, “Infinite All-Layers Simple Foldability”, Graphs and Combinatorics, volume 36, 2020, pages 231–244.

We study the problem of deciding whether a crease pattern can be folded by simple folds (folding along one line at a time) under the infinite all-layers model introduced by [ADK17], in which each simple fold is defined by an infinite line and must fold all layers of paper that intersect this line. This model is motivated by folding in manufacturing such as sheet-metal bending. We improve on [ABD+04] by giving a deterministic O(n)-time algorithm to decide simple foldability of 1D crease patterns in the all-layers model. Then we extend this 1D result to 2D, showing that simple foldability in the infinite all-layers model can be decided in linear time for both unassigned and assigned axis-aligned orthogonal crease patterns on axis-aligned 2D orthogonal paper. On the other hand, we show that simple foldability is strongly NP-complete if a subset of the creases have a mountain–valley assignment, even for axis-aligned rectangular paper.

This paper is also available as arXiv:1901.08564 and from SpringerLink.

The paper is available in PDF (544k).
See information on file formats.
[Google Scholar search]

Related papers:
InfiniteSimpleFolds_JCDCGGG2017 (Infinite All-Layers Simple Foldability)

See also other papers by Erik Demaine.
These pages are generated automagically from a BibTeX file.
Last updated February 26, 2024 by Erik Demaine.